Case Study 2
A 78-year-old man visited a hospital for cough and increased sputum, for which he was prescribed clarithromycin, a macrolide antibiotic. The following day he was admitted to another hospital for loss of consciousness. His medical history included hypertension, atrial fibrillation and chronic kidney disease. He reportedly took two calcium-channel blockers, nifedipine and diltiazem, as well as carvedilol (a beta-blocker), irbesartan (angiotensin receptor blocker), isosorbide dinitrate, and dypiridamole. At admission his blood pressure was 96/38 mm Hg, his historical baseline blood pressure value had been 140/70 mm Hg. His pulse rate was 44 bpm. Physical examination showed no abnormal findings and his peripheries were warm. An ECG revealed atrial fibrillation.
The differential diagnoses considered was septic shock, cardiogenic shock and hypovolemic shock. However, the patient’s respiratory symptoms were mild, and he required no supplemental oxygen. Cardiogenic shock was ruled out by transthoracic echocardiogram. Even after his heart rate increased to 70 bpm after atropine administration, his blood pressure showed no improvement. He showed no signs of fluid loss to suggest hypovolemic shock. After other causes were ruled out, the hypotension was attributed to a drug interaction between a calcium-channel blocker and clarithromycin.
A. Discuss the type of drug interaction that contributed to hypotension in this patient.
The drug interaction between Clarithromycin and Calcium channel blocker is associated with an increased risk of AKI ( acute kidney injury), due to hypotension.
In this patient, patient is hypertensive and under calcium channel blockers. So the antibiitic Clarithromycin and calcium channel blocker interacted . Calcium-channel blockers are metabolized by the cytochrome P450 3A4 enzyme and the Clarithromycin is an inhibitor of CYP3A4. When the CYP3A4 enzyme inhibited, Calcium channel blockers concentration may rise to harmful levels. Thus it causes vasodilatory hypotension. It can lead to Acute kiney injury (AKI).
In this patients case the addition of another Calcium channel blocker and a Beta blocker (carvedilol) can lead to lower cardiac output due to Bradycardia. Thus the hypotension worsens.So it is very important to consider drug interactions when cause of hypotension is unknown.
Get Answers For Free
Most questions answered within 1 hours.